Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Indianapolis, IN

July 9, 2004Johnson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 9, 2004, 4:31 PM EST for Johnson County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 4:31 PM EST (21:31 UTC)
Expired
Jul 9, 2004, 5:00 PM EST
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Johnson County, IN

The radar

The Indianapolis radar (KIND), 22 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 092131
SVRIND
INC081-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
431 PM EST FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN CENTRAL INDIANA

* UNTIL 500 PM EST

* AT 423 PM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR NEW
  WHITELAND...OR ABOUT 14 MILES SOUTH OF INDIANAPOLIS...AND MOVING
  EAST AT 15 MPH.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3963 8624 3940 8625 3942 8597 3962 8599

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST FRI JUL 9 2004

.DISCUSSION...MAIN FOCUS WILL BE ON POPS AND TIMING OF
THUNDERSTORMS NEXT SEVERAL DAYS. LIGHTNING CHART AND RADAR SHOWS A
CLUSTER OF THUNDERSTORMS OVER SOUTHEAST INDIANA AND ANOTHER ONE OVER
NORTHEAST ILLINOIS AND BOTH ARE MOVING EASTWARD.

SURFACE CHART SHOWS SLOW MOVING WARM FRONT FROM SOUTH CENTRAL OHIO
TO JUST NORTH OF KIND AND WEST INTO CENTRAL MISSOURI. A VERY WARM
AND HUMID AIR MASS IS SOUTH OF THE FRONT WITH DEWPOINTS AS HIGH AS
THE MID 70S IN SOME AREAS.

MODELS MOVE WARM FRONT INTO NORTHERN INDIANA OVERNIGHT BUT THEN KEEP
IT QUASI-STATIONARY OVER NORTH CENTRAL INDIANA UNTIL LATE SUNDAY
WHEN IT FINALLY MOVES NORTH INTO THE SOUTHERN GREAT LAKES. EVEN
THOUGH MODELS ARE IN GENERAL AGREEMENT THEIR ARE DIFFERENCES IN
TIMING AND AMOUNT OF PRECIP. BELIEVE CLUSTER OF THUNDERSTORMS OVER
SE INDIANA WILL MOVE EASTWARD THIS EVENING AS INDICATED BY RUC...SO
WILL GO ONLY CHANCE OF THUNDERSTORMS THIS EVENING. AS SHORT WAVE
APPROACHES LATER TONIGHT WILL GO LIKELY POPS NORTHERN TWO THIRDS OF
OUR FORECAST AREA.  MODELS ALSO SHOW GOOD LOW LEVEL CONVERGENCE OVER
NORTHERN ILLINOIS AND HPC SHOWS ISOLATED EXCESSIVE RAIN AMOUNTS ARE
POSSIBLE NEXT 24 HOURS OVER THE NORTHERN HALF OF OUR FORECAST AREA.

WILL CUT TEMPERATURES A FEW DEGREES SATURDAY NORTH AND CENTRAL DUE
TO THUNDERSTORMS. MODELS ARE NOT CLEAR ABOUT DEGREE OF THUNDERSTORM
ACTIVITY FOR SUNDAY...HOWEVER WITH FRONT MOVING NORTHWARD WILL GO
WITH CHANCE CATEGORY FOR NOW.

IN EXTENDED WILL LEAN TOWARDS NCEP SCENARIO WHICH KEEPS FRONT JUST
NORTH OF OUR FORECAST AREA UNTIL DAY 7. WILL MENTION CHANCE OF
THUNDERSTORMS MOST OF THIS PERIOD UNTIL DAY 7.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEH
Hazardous weather outlook, Jul 9, 12:40 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EST FRI JUL 9 2004

INZ021-028>031-035>049-051>057-060>065-067>072-101032-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1240 PM EST FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATER
TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND
GUSTS OVER 35 MPH.

AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL LARGE COMPLEXES OF STORMS MAY IMPACT CENTRAL INDIANA OVER THE
COMING WEEK. AT THIS TIME IT IS NEARLY IMPOSSIBLE TO PINPOINT THE
TIMING OF ANY SUCH CLUSTER OF STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Special weather statement, Jul 9, 2:10 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST FRI JUL 9 2004

INZ056-091930-
SHELBY-
210 PM EST FRI JUL 9 2004

A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF SHELBY COUNTY THROUGH
230 PM. THE STRONGEST PART OF THE STORM WILL BE ALONG AND SOUTH OF
STATE ROAD 44. TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35
MPH ARE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 9, 2:35 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST FRI JUL 9 2004

INZ072-092001-
JENNINGS-
235 PM EST FRI JUL 9 2004

STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF JENNINGS COUNTY
THROUGH 300 PM. SOME OF THE STRONG STORMS WILL MOVE ALONG US 50.
TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35 MPH ARE
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 9, 4:14 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             INDIANAPOLIS            39.78N 86.15W
07/09/2004  0.88 INCH        MARION             IN   AMATEUR RADIO

&&

SALLY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:15 PM ESTSevere Thunderstorm WarningINDMarion30 min
Jul 9, 4:22 PM ESTFlash Flood WarningINDHendricks23 hr
Jul 9, 4:41 PM ESTFlash Flood WarningINDHendricks64 min
Jul 9, 4:44 PM ESTFlash Flood WarningINDJohnson, Marion61 min
Jul 9, 5:24 PM ESTFlash Flood WarningINDMorgan66 min
Jul 9, 5:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Putnam27 min
Jul 9, 6:26 PM ESTSevere Thunderstorm WarningINDFountain, Warren34 min
Jul 9, 6:30 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton30 min
Jul 9, 6:53 PM ESTSevere Thunderstorm WarningINDHoward37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.